A patient with refractory acute myelogenous leukemia was treated with high-dose cytosine arabinoside (3.0 g/m2 every 12 hours). Following ten doses over five days the patient developed excessive tearing, photophobia, burning ocular pain, and blurred vision. Ophthalmologic examination revealed conjunctival injection, central punctate corneal opacities with subepithelial granular deposits, and decreased visual acuity. Symptoms gradually resolved over the following four days; however, impaired visual acuity persisted for two weeks and corneal opacification did not disappear until four weeks following therapy. Prior and subsequent administration of cytosine arabinoside according to the same dose schedule for only four doses over two days and eight doses over four days were well tolerated and did not produce ocular toxicity. It is suggested that ocular toxicity results from inhibition of corneal epithelial DNA synthesis and is related to both drug dosage and duration of drug exposure. Strategies should be explored to eliminate this treatment-limiting adverse effect of potentially effective therapy.